North Dakota, 2005

High Wind in North Dakota, May 21, 2005

May 21, 2005 · NWS BIS · 5 events in 5 counties and zones

Low pressure centered over northwestern North Dakota the morning of May 21st, 2005, intensified and moved northeastward through central North Dakota and over southern Manitoba by the early afternoon. Strong winds developed within the vicinity of this low, with stronger winds west and southwest of the low gusting to over 50 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Low pressure centered over northwestern North Dakota the morning of May 21st, 2005, intensified and moved northeastward through central North Dakota and over southern Manitoba by the early afternoon. Strong winds developed within the vicinity of this low, with stronger winds west and southwest of the low gusting to over 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 21, 4:55 AM CST, 7 hours 5 minutes earlier.

Area forecast discussion, May 21, 4:55 AM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
555 AM CDT SAT MAY 21 2005

.SHORT TERM...
TODAY THROUGH TUESDAY NIGHT...INTENSE LOW PRESSURE SYSTEM IN
SOUTHERN MANITOBA WITH H850 WINDS OF 50 TO 55 KNOTS ON THE SOUTHWEST
SIDE OF THE LOW. EXPECT STRONG WINDS OF 30 TO 40 MPH WITH GUSTS TO
50 MPH TO PERSIST THROUGH THE MORNING...UNTIL THE LOW MOVES
SOUTHEAST TOWARDS LAKE SUPERIOR AND ALL MODELS SHOW IT FILLING
(WEAKENING) DURING THE DAY TODAY. A H500 RIDGE BUILDS OVER THE
DAKOTAS THIS AFTERNOON AND TONIGHT...THEN GIVES WAY TO ANOTHER
APPROACHING UPPER LEVEL LOW/TROUGH. THIS H500 LOW WITH ITS
ACCOMPANYING SURFACE LOW TREKS ACROSS SOUTHERN CANADA WITH MOST OF
THE ASSOCIATED VORT ENERGY IN SOUTHERN CANADA. HOWEVER...SOME VORT
ENERGY SKIMS ACROSS NORTH DAKOTA ON MONDAY AND MONDAY NIGHT TO KEEP
A CHANCE OF THUNDERSHOWERS IN THE FORECAST. LARGE LOW CENTERED OVER
NORTHERN MANITOBA ON TUESDAY CONTINUES TO PROVIDE CYCLONIC FLOW OVER
NORTH DAKOTA...SO PUT CHANCE OF AFTERNOON THUNDERSHOWERS AS
INSTABILITY SHOWERS WOULD FORM. THE GFS COMPUTED SURFACE LIFTED
INDEX IS BELOW ZERO INDICATIVE OF SUCH INSTABILITY.

.LONG TERM...
THURSDAY THROUGH SUNDAY...UPPER LOW OVER CENTRAL NAM THURSDAY WILL
SLOWLY DEGRADE AND RIDGE WILL BUILD INTO THE CENTRAL US BY THE
WEEKEND. SO CURRENT FORECAST OF SHOWERS AND THUNDERSTORMS MIDWEEK
FOLLOWED BY DRYING OVER THE WEEKEND SEEMS LIKE A GOOD TREND. WILL
KEEP END OF THE EXTENDED DRY AND TEMPS SHOULD BE COOL MIDWEEK WITH
UPPER LOW KEEPING TEMPS COOL MIDWEEK FOLLOWED BY A SLOW WARMUP WITH
THE RIDGE BY THE WEEKEND.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
...WIND ADVISORY NORTH CENTRAL AND EASTERN PARTS OF SOUTH CENTRAL
THROUGH NOON (MINOT...BOTTINEAU...WASHBURN...HARVEY...JAMESTOWN)

JV/WA
Hazardous weather outlook, May 21, 4:12 AM CST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
512 AM CDT SAT MAY 21 2005

NDZ018-031>033-040-041-043-044-221010-
ADAMS-BILLINGS-BOWMAN-DUNN-GOLDEN VALLEY-HETTINGER-SLOPE-STARK-
INCLUDING THE CITIES OF...DICKINSON...BOWMAN...MOTT...MEDORA...
HETTINGER AND BEACH
512 AM CDT SAT MAY 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 6 AM MDT TO 6 PM MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ019>023-025-034>037-042-045>048-050-051-221010-
BURLEIGH-DICKEY-EMMONS-FOSTER-GRANT-KIDDER-LA MOURE-LOGAN-MCINTOSH-
MCLEAN-MERCER-MORTON-OLIVER-SHERIDAN-SIOUX-STUTSMAN-WELLS-
INCLUDING THE CITIES OF...JAMESTOWN...BISMARCK...MANDAN...WASHBURN...
LINTON...HARVEY...ELLENDALE...CARRINGTON...BEULAH AND ASHLEY
512 AM CDT SAT MAY 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT
A.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 9 AM CDT. A WIND
ADVISORY IS IN EFFECT THROUGH 7 PM CDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ001>005-009>013-017-221010-
BOTTINEAU-BURKE-DIVIDE-MCHENRY-MCKENZIE-MOUNTRAIL-PIERCE-RENVILLE-
ROLETTE-WARD-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...CROSBY...BOTTINEAU...
WATFORD CITY...STANLEY...RUGBY AND BELCOURT
512 AM CDT SAT MAY 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT
A.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH 7 PM CDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VINING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Adams

When
May 21, 12:00 PM CST to 2:30 PM CST
Where
Adams forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Bowman

When
May 21, 12:00 PM CST to 2:30 PM CST
Where
Bowman forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
May 21, 12:00 PM CST to 2:30 PM CST
Where
Hettinger forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Morton

When
May 21, 12:00 PM CST to 2:30 PM CST
Where
Morton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Slope

When
May 21, 12:00 PM CST to 2:30 PM CST
Where
Slope forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450423, 5450424, 5450425, 5450426, 5450427.